Kansas, 2005

Tornadoes and Hail in Kansas, April 5, 2005

April 5, 2005 · NWS DDC · 14 events in 7 counties and zones

7 tornado, 4 hail, 2 high wind, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 5, 1:39 AM CST, 11 hours 54 minutes earlier.

Area forecast discussion, Apr 5, 1:39 AM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CDT TUE APR 5 2005

.DISCUSSION...

DAYS 1-2...
MODELS HAVE FINALLY COME INTO AGREEMENT WITH HANDLING OF APPROACHING
SYSTEM CURRENTLY OVER THE ROCKIES. THEY HAVE AGREED UPON A SOLUTION
SIMILAR TO WHAT THE UKMET/ECMWF WERE SHOWING FOR THE LAST COUPLE OF
DAYS WITH THE SYSTEM MOVING THROUGH NORTHERN OK. THIS SYSTEM IS
CAUSING A FEW PROBLEMS AS FAR AS THE FORECAST GOES WITH THE
POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND WINDS THROUGH
WEDNESDAY BEING THE MAIN ONES.  AT 06Z COLD FRONT WAS LOCATED FROM
KVTN-KSNY-KCOS WITH WINDS GUSTING TO AROUND 25-30KTS RIGHT ALONG IT.
AS THIS STORM MOVES EAST THROUGH THE DAY...THE UPPER LOW WILL BECOME
TIGHTLY WRAPPED UP AND A STRONG PRESSURE GRADIENT WILL SETUP ACROSS
WESTERN HALF OF CWA. 850MB WINDS FORECAST TO INCREASE TO AROUND
40-45KTS BY LATE THIS MORNING ACROSS FAR WESTERN COUNTIES AND SPREAD
SLOWLY EASTWARD THROUGH THE AFTERNOON. LOOKS LIKE THERE WILL BE
PLENTY OF CLOUDS AND PRECIP ACCOMPANYING THESE WINDS...AND AM NOT
OVERLY CONFIDENT THAT HIGH WIND WARNING CRITERIA WINDS WILL BE ABLE
TO MIX DOWN TO THE SURFACE EXCEPT POSSIBLY IN SOME THUNDERSTORMS. SO
HAVE OPTED TO JUST GO WITH A WIND ADVISORY FOR THE WESTERN HALF OF
CWA FOR LATE THIS MORNING INTO THE AFTERNOON THEN MAKE IT FOR THE
WHOLE CWA FOR TONIGHT THROUGH WEDNESDAY.

THE SEVERE POTENTIAL EXISTS THIS AFTERNOON ACROSS MOST OF CWA AS
CAPE VALUES OVER THE WEST APPROACH 1000J/KG AND OVER THE NORTHERN
ZONES UP TO 1500-2000J/KG. THESE VALUES MAY EVEN BE UNDERDONE
LOOKING AT CURRENT OBS ACROSS WESTERN CWA AND INTO OK WHERE DEW
POINTS ARE ALREADY IN THE MID 50S WHICH IS QUITE A BIT
HIGHER...ESPECIALLY FROM KDDC-KHYS WHERE GUIDANCE WAS ONLY GIVING
MID TO UPPER 40 DEW POINTS. MAIN THREAT WILL BE LARGE HAIL GIVEN
COLD AIR ALOFT MOVING IN AND SYSTEM BEING VERTICALLY STACKED WITH
LITTLE DIRECTIONAL SHEAR OR SPEED SHEAR FOR THAT MATTER. HOWEVER AN
ISOLATED TORNADO JUST NORTHEAST OF THE SURFACE LOW ACROSS FAR
NORTHERN COUNTIES IS NOT OUT OF THE QUESTION. HAVE LIKELY TO
CATEGORICAL POPS ACROSS MUCH OF THE AREA BY THIS AFTERNOON AND
CONTINUING THROUGH TONIGHT...ESPECIALLY FROM KGCK-KLBL AND EAST.

COLDER AIR WILL BE MOVING IN OVERNIGHT ACROSS CWA...BUT THINK WITH
THE CLOUDS AND PRECIPITATION EXPECTED THAT MOS GUIDANCE IS STILL TOO
COLD AND WE SHOULD SEE LOWS MAINLY IN THE 40S. CLOUDS WILL GRADUALLY
CLEAR FROM WEST TO EAST TOMORROW WITH WINDY CONDITIONS CONTINUING.
SOME PRECIP WILL LIKELY BE LINGERING ACROSS EASTERN HALF OF CWA AT
LEAST THROUGH THE MORNING HOURS AS UPPER LOW IS STILL GOING TO BE
LOCATED OVER NORTHEAST OK AT 12Z. DEEP NORTHERLY FLOW AND PLENTY OF
SUN OVER THE WESTERN HALF OF CWA SHOULD ALLOW FOR HIGHS TO WARM INTO
THE UPPER 50S TO LOWER 60S. EVEN AREAS ACROSS THE EAST SHOULD SEE
UPPER 50S AS LONG AS THE RAIN ENDS OUT THERE BY EARLY AFTERNOON.
CLEAR SKIES BUT NORTHERLY WINDS OF 10-20 MPH WILL CONTINUE INTO
WEDNESDAY NIGHT WILL HELP TO KEEP LOWS FROM FALLING MUCH BELOW THE
UPPER 30S AND PREVENT ANY FOG FROM DEVELOPING.

DAYS 3-7...
BY THURSDAY THE UPPER LOW SHOULD BE WELL EAST OF THE PLAINS, AND
RIDGING WILL BRIEFLY MOVE INTO THE CENTRAL CONUS FOR FRIDAY.  FAIRLY
COOL TEMPS ON THURS WITH A WARMING TREND INTO FRIDAY AND SATURDAY
CONTINUES TO LOOK PRETTY GOOD, SO MADE ONLY A FEW MINOR TWEAKS TO
WHAT WE HAD GOING.  THE MAIN CHALLENGE WILL BE THE NEXT TROUGH
COMING IN FROM THE WEST SOMETIME DURING THE WEEKEND OR EARLY NEXT
WEEK.  FOR A CHANGE, THE 00Z GFS IS THE LEAST PROGRESSIVE WITH THIS
SYSTEM, CLOSING THE LOW OFF OVER THE SOUTHWEST ON SUNDAY AND MOVING
IT SLOWLY INTO W TX BY MONDAY.  THE ECMWF ALSO CLOSES OFF THE UPPER
LOW, THOUGH IT IS JUST A TAD FASTER ON BRINGING THE SYSTEM INTO THE
PLAINS ON MONDAY.  THE GFS AND CDC REFORECAST ENSEMBLES ARE MUCH
FASTER AND HAVE THE TROUGH WELL THROUGH THE PLAINS BY LATE MONDAY.
THE CANADIAN ENSEMBLES ARE A BIT SLOWER THAN THOSE, AND ALL ARE RUNS
FROM YESTERDAY, SO IT WILL BE INTERESTING TO SEE WHAT THE ENSEMBLES
SAY LATER TODAY.  EVEN IF THE MORE PROGRESSIVE SOLUTION HAPPENS,
THERE IS A CHANCE WE COULD STILL SEE SOME WRAP AROUND ON THE
BACKSIDE OF THE SYSTEM ON MONDAY.  AND IF THE SYSTEM CLOSES OFF AND
SLOWS DOWN LIKE THE GFS HAS, THERE COULD BE A CHANCE FOR PRECIP INTO
MID WEEK.  FOR NOW, JUST EXTENDED THE POPS WE HAD GOING A BIT, AND
BUMPED THE VALUES UP TO 30 SUNDAY WHERE THE BEST AGREEMENT IS
BETWEEN MODELS.  HAVE NO DOUBT THAT THIS WILL HAVE TO BE REVISED AND
POPS INCREASED AS THE TIME GETS CLOSER.  ALSO LOWERED HIGHS SUNDAY
AND MONDAY A FEW DEGREES FOR POSSIBILITY OF CLOUD COVER OR
PRECIP.

DAYS 8-10...

THE OUTLOOK FOR TUESDAY APRIL 12TH THROUGH THURSDAY APRIL 14TH CALLS
FOR ABOVE NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  44  63  39 /  70  80  60   0
GCK  65  42  63  38 /  80  80  40   0
EHA  58  40  61  41 /  80  60  10   0
LBL  64  42  63  38 /  70  60  40   0
HYS  69  44  60  39 /  80  80  60   0
P28  72  47  58  40 /  40  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 9 AM TUESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ030...KSZ043...KSZ044...KSZ045...KSZ061...KSZ062...
      KSZ063...KSZ074...KSZ075...KSZ076...KSZ077...KSZ084...
      KSZ085...KSZ086...KSZ087.
      WIND ADVISORY FROM 7 PM TUESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ031...KSZ046...KSZ064...KSZ065...KSZ066...KSZ078...
      KSZ079...KSZ080...KSZ081...KSZ088...KSZ089...KSZ090.

&&

28/26
Hazardous weather outlook, Apr 5, 4:00 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE APR 5 2005

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS A STRONG
UPPER LOW MOVES ACROSS NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING.
THE BEST CHANCE FOR SEVERE STORMS TO DEVELOP WILL BE EAST OF A LINE
FROM SCOTT CITY TO GARDEN CITY TO ASHLAND. LARGE HAIL AND WIND GUSTS
OVER 60 MPH WILL BE THE MAIN THREATS FROM THESE STORMS. THERE IS A
CHANCE AN ISOLATED TORNADO OR TWO COULD DEVELOP...ESPECIALLY NORTH OF
A LINE FROM PRATT TO JETMORE TO NESS CITY.

A WIND ADVISORY HAS BEEN ISSUED THROUGH TONIGHT FOR FAR
SOUTHWESTERN KANSAS AND THE REMAINDER OF SOUTHWEST KANSAS STARTING
THIS EVENING. STRONG WINDS BEHIND A SLOW MOVING COLD FRONT WILL
DEVELOP TODAY. WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH WITH
GUSTS TO 55 MPH WEST OF A LINE FROM DODGE CITY TO HAYS THROUGH THE
AFTERNOON AND SPREAD EAST ACROSS THE REMAINDER OF SOUTHWEST
KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM WEDNESDAY. NORTHERLY WINDS
ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON WEDNESDAY AS THE
STORM SYSTEM CONTINUES TO SLOWLY MOVE ACROSS NORTHERN OKLAHOMA.
NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND MONDAY AS ANOTHER
STRONG UPPER LEVEL STORM SYSTEM MOVES ONTO THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

28

The radar

The Dodge City radar (KDDC), 56 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 4 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Seward

When
April 5, 1:33 PM CST to 1:45 PM CST
Where
Seward County, 6 mi NNW of Kismet
Rating
F1
Path length
7.5 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -100.600

This tornado moved south-southwest and damaged two structures. A roof was blown off a barn, windows blown out of a vehicle and power lines were taken down.

Tornado, Seward

When
April 5, 1:35 PM CST to 1:37 PM CST
Where
Seward County, 2 mi N of Hayne
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -100.767

This was a brief landspout tornado that did not hit anything.

Hail, Seward

When
April 5, 1:45 PM CST
Where
Seward County, 1 mi W of Liberal
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -100.700

Hail, Haskell

When
April 5, 1:48 PM CST
Where
Haskell County, 5 mi E of Sublette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -100.517

Tornado, Haskell

When
April 5, 2:00 PM CST to 2:03 PM CST
Where
Haskell County, 5 mi NE of Sublette
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

This weak tornado moved southwest also.

Hail, Haskell

When
April 5, 2:03 PM CST
Where
Haskell County, 5 mi E of Sublette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -100.567

Tornado, Haskell

When
April 5, 2:20 PM CST to 2:22 PM CST
Where
Haskell County, 12 mi NE of Sublette
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
38.533, -99.050

This was brief tornado

Tornado, Gray

When
April 5, 2:20 PM CST to 2:25 PM CST
Where
Gray County, 12 mi NW of Montezuma
Rating
F0
Path length
3.1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Another tornado that moved southwest during this afternoon.

Tornado, Gray

When
April 5, 2:27 PM CST to 2:35 PM CST
Where
Gray County, 5 mi NW of Montezuma
Rating
F0
Path length
2.6 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.900

There was nothing for this southwest moving landspout to hit.

High Wind, Morton

When
April 5, 2:28 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.133, -100.800

This high wind occurred at the Elkhart AMOS site.

Tornado, Gray

When
April 5, 2:35 PM CST to 2:36 PM CST
Where
Gray County, 5 mi NE of Copeland
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -100.950

This was smaller of two tornadoes that were occurring at the same time within a couple of miles.

Hail, Rush

When
April 5, 2:53 PM CST
Where
Rush County, Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -100.750

High Wind, Hamilton

When
April 5, 4:30 PM CST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -100.767

This non-thunderstorm wind was reported 14 miles NNE of Coolidge.

Thunderstorm Wind, Scott

When
April 5, 6:55 PM CST
Where
Scott County, Scott City
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.533, -100.783

Four to six inch diameter tree branches were broken. A few shingles were blown off roofs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446621, 5446619, 5446620, 5446622, 5446623, 5446705, 5446706, 5446707, 5446708, 5446709, 5446710, 5446711, 5446712, 5446713.